Alert archive / Alabama / Special Weather Statements in 2014

Special Weather Statement, NWS Birmingham, AL

May 30, 2014Chambers County, Alabama

NWS Birmingham, AL issued this special weather statement at May 30, 2014, 7:21 PM CDT for Chambers County, Alabama. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2014, 7:21 PM CDT (00:21 UTC)
Expired
May 30, 2014, 8:15 PM CDT
In force
54 min
Issued by
NWS Birmingham, AL

County Chambers County, AL

The radar

The Maxwell AFB radar (KMXX), 64 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.4 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2014-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1030 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2014-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1030 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1184 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

472 
WWUS84 KBMX 310021
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
721 PM CDT FRI MAY 30 2014

ALZ038-047-310115-
CHAMBERS AL-LEE AL-
721 PM CDT FRI MAY 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHAMBERS AND NORTHEASTERN
LEE COUNTIES UNTIL 815 PM CDT...

AT 718 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BEULAH...OR 8 MILES SOUTH OF VALLEY...MOVING
NORTHWEST AT 10 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  VALLEY...
  LANETT...
  LAFAYETTE...
  BEULAH...
  BEANS MILL...


&&

LAT...LON 3256 8516 3293 8548 3305 8522 3286 8518
      3285 8515 3281 8516 3278 8512 3275 8514
      3274 8511 3269 8511 3267 8509 3264 8509
      3264 8508 3260 8508
TIME...MOT...LOC 0021Z 150DEG 9KT 3270 8516

$$

08

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at May 30, 6:33 PM CDT, 48 minutes earlier.

Area forecast discussion, May 30, 6:33 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
633 PM CDT FRI MAY 30 2014

.UPDATE...
FOR 00Z AVIATION.

&&

.SHORT TERM...TONIGHT THROUGH MONDAY.

THE UPPER LOW WHICH HAS BEEN MEANDERING TO THE WEST OF ALABAMA THIS
PAST WEEK HAS BEEN SLOWLY RETROGRADING WESTWARD TODAY. THE SPOKES
OF LIFT/FORCING HAVE REMAINED TO THE WEST OF ALABAMA TODAY...AND
THE AFTERNOON CONVECTIVE ACTIVITY HAS BEEN MOSTLY DIURNAL. AS THE
UPPER LOW CONTINUES TO DRIFT WEST...IT WILL HAVE LESS OF AN
INFLUENCE ON THE DAILY CONVECTIVE ACTIVITY. THE MAIN CHANGE TO THE
FORECAST DURING THIS PERIOD WILL BE TO LOWER RAIN CHANCES DURING
THE OVERNIGHT PERIODS...AS THE STORMS WILL LIKELY DISSIPATE
QUICKLY DUE TO THE LOSS OF DAYTIME HEATING. ALABAMA WILL BE UNDER
THE INFLUENCE OF A DIFFUSE UPPER RIDGE THROUGH MONDAY. THE RIDGE
IS A RESULT OF THE UPPER LOW TO THE WEST OF ALABAMA AND A DIGGING
UPPER LOW OVER THE WESTERN ATLANTIC. AS THE ATLANTIC LOW PUSHES
SOUTHWARD...IT WILL PUSH A BACKDOOR FRONT DOWN THE APPALACHIAN
MOUNTAINS AND CAUSE DEEPER MOISTURE TO POOL OVER ALABAMA. THE GFS
MODEL INCREASES PRECIPITABLE WATER VALUES TO NEAR 2 INCHES BY
SUNDAY. DESPITE THE PRESENCE OF THE RIDGE...THE COMBINATION OF
DEEP MOISTURE...WARM AFTERNOON TEMPERATURES...AND LITTLE OR NO
CAPPING INVERSION WILL RESULT IN SCATTERED AFTERNOON CONVECTION
EACH DAY. RAIN CHANCES WILL DIMINISH EAST OF I-65 ON MONDAY AS
DRIER MID LEVEL AIR PUSHES WESTWARD THROUGH GEORGIA.

.LONG TERM...TUESDAY THROUGH FRIDAY.

A NORTHERN STREAM SHORT WAVE TROF WILL PUSH ACROSS THE GREAT LAKES
REGION MONDAY NIGHT AND TUESDAY. THIS FEATURE WILL PUSH A WEAK
SHORT WAVE TROF INTO NORTH ALABAMA ON TUESDAY. BOTH THE GFS AND
ECMWF MODELS ARE SHOWING SOME ENHANCED CONVECTIVE ACTIVITY TUESDAY
ACROSS NORTH ALABAMA...AND WENT SLIGHTLY HIGHER POPS ACROSS THE
NORTHERN COUNTIES THAN THE SOUTHERN AREAS. AS THE UPPER LOW OVER
THE ATLANTIC PUSHES OUT TO SEA...AN UPPER RIDGE OVER TEXAS EXPANDS
EASTWARD INTO THE SOUTHEAST STATES. THIS WILL SUPPRESS RAIN
CHANCES FOR THE PERIOD WEDNESDAY THROUGH FRIDAY...AND RESULT IN
WARMER DAYTIME TEMPERATURES. THE LONGER RANGE MODELS CONTINUE TO
HINT AT A LOW LEVEL CIRCULATION DEVELOPING OVER THE SOUTHERN GULF
OF MEXICO BY THE MIDDLE OF NEXT WEEK. EVEN THE MORE PROGRESSIVE
GFS MODEL HAS THE CIRCULATION STALLING OUT IN THE GULF OF MEXICO.

58/ROSE

&&

.AVIATION...
00Z TAF DISCUSSION.

VERY TYPICAL SUMMERTIME ONSHORE FLOW PATTERN WITH FOCUS HELP FROM
THE UPPER LOW TO THE WEST FOR LATE THIS AFTERNOON. MAIN FLOW OF
STORMS FROM SSE TO NNW. HOWEVER...OUTFLOW BOUNDARIES ARE ALL OVER
SO WIND GUST DEPEND ON POSITION IN RELATION TO GUSTING STORM NOT
OVERALL FLOW SO LOTS OF VARIABILITY. THINGS SHOULD START TO
DECREASE OVER THE NEXT 2 TO 3 HOURS WITH THE LOSS OF HEATING. MID
AND UPPER LEVEL CLOUDS SHOULD BE THE MAIN THING FOR LATE TONIGHT.
CHANCE FOR SHOWERS AND THUNDERSTORMS AGAIN ON SATURDAY...BUT WITH
WEAKENING UPPER SUPPORT AND LESS FOCUS...THINGS SHOULD BE WEAKER AND
NOT AS WIDESPREAD.

08/MK

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     62  86  65  86  63 /  20  40  20  40  20
ANNISTON    65  86  66  86  63 /  20  40  20  40  20
BIRMINGHAM  66  86  67  86  67 /  20  40  20  40  20
TUSCALOOSA  65  87  65  87  68 /  20  40  20  40  20
CALERA      65  86  66  86  66 /  20  40  20  40  20
AUBURN      65  85  67  85  63 /  20  40  20  40  20
MONTGOMERY  66  88  66  88  66 /  20  40  20  40  20
TROY        65  87  66  87  64 /  20  40  20  40  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

58/08
Hazardous weather outlook, May 30, 6:34 PM CDT, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
634 PM CDT FRI MAY 30 2014

ALZ011>015-017>050-312345-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
634 PM CDT FRI MAY 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

08/MK

In the hours before

Special weather statement, May 30, 2:17 PM CDT, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
217 PM CDT FRI MAY 30 2014

ALZ018-019-026-301945-
CALHOUN AL-ETOWAH AL-ST. CLAIR AL-
217 PM CDT FRI MAY 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ST. CLAIR...SOUTHERN
ETOWAH AND WESTERN CALHOUN COUNTIES UNTIL 245 PM CDT...

AT 215 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR OHATCHEE...OR 12 MILES SOUTH OF RAINBOW CITY...
MOVING NORTH AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  NEELY HENRY DAM...
  WILLIAMS...
  SOUTHSIDE...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3389 8624 3396 8599 3376 8596 3373 8609
TIME...MOT...LOC 1917Z 160DEG 5KT 3378 8605

05/MA
Special weather statement, May 30, 5:48 PM CDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
548 PM CDT FRI MAY 30 2014

ALZ015-302345-
WALKER AL-
548 PM CDT FRI MAY 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WALKER COUNTY UNTIL 645
PM CDT...

AT 546 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR GORGAS STEAM PLANT...OR 9 MILES SOUTH OF CORDOVA...
MOVING NORTHWEST AT 15 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CORDOVA...
  JASPER...
  GORGAS STEAM PLANT...
  GORGAS...
  BELOIT...

&&

LAT...LON 3396 8719 3364 8709 3362 8711 3363 8714
      3362 8715 3362 8717 3360 8718 3360 8720
      3357 8720 3353 8727 3387 8752
TIME...MOT...LOC 2248Z 153DEG 13KT 3364 8722

08
Special weather statement, May 30, 6:34 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
634 PM CDT FRI MAY 30 2014

ALZ019-310000-
CALHOUN AL-
634 PM CDT FRI MAY 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CALHOUN COUNTY UNTIL 700
PM CDT...

AT 631 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR OHATCHEE...OR 9 MILES WEST OF SAKS...MOVING NORTH
AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ALEXANDRIA...
  OHATCHEE...
  WELLINGTON...
  SULPHUR SPRINGS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3395 8582 3387 8580 3367 8587 3369 8609
      3375 8608 3377 8604 3380 8607 3382 8605
      3384 8607 3386 8600 3392 8597 3391 8590
      3394 8590 3395 8588
TIME...MOT...LOC 2334Z 183DEG 14KT 3374 8600

61
Local storm report, May 30, 6:57 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
657 PM CDT FRI MAY 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     TSTM WND DMG     1 W GORGAS              33.67N 87.25W
05/30/2014                   WALKER             AL   911 CALL CENTER

            ROOF REMOVED FROM A MOBILE HOME ON TUTWILER RD.

&&

AG
Special weather statement, May 30, 7:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
721 PM CDT FRI MAY 30 2014

ALZ038-047-310115-
CHAMBERS AL-LEE AL-
721 PM CDT FRI MAY 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHAMBERS AND NORTHEASTERN
LEE COUNTIES UNTIL 815 PM CDT...

AT 718 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BEULAH...OR 8 MILES SOUTH OF VALLEY...MOVING
NORTHWEST AT 10 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  VALLEY...
  LANETT...
  LAFAYETTE...
  BEULAH...
  BEANS MILL...

&&

LAT...LON 3256 8516 3293 8548 3305 8522 3286 8518
      3285 8515 3281 8516 3278 8512 3275 8514
      3274 8511 3269 8511 3267 8509 3264 8509
      3264 8508 3260 8508
TIME...MOT...LOC 0021Z 150DEG 9KT 3270 8516

08

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 5:40 PM CDTSpecial Weather StatementBMXCalhoun35 min
May 31, 5:43 PM CDTSpecial Weather StatementBMXPickens47 min

Nearby

Special Weather Statements in Alabama, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.